Nebraska, 2018

Hail and Damaging Wind in Nebraska, July 18, 2018

July 18, 2018 · NWS OAX · 8 events in 3 counties and zones

Severe storms developed during the evening of July 18th and continued into the early morning on July 19.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Severe storms developed during the evening of July 18th and continued into the early morning on July 19.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 18, 3:39 PM CST, 2 hours 32 minutes earlier.

Area forecast discussion, Jul 18, 3:39 PM CST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
439 PM CDT Wed Jul 18 2018

.SHORT TERM...(Tonight through Saturday)
Issued at 403 PM CDT Wed Jul 18 2018

Main forecast problem is severe weather overnight.

Closed upper low is forecast to move southeast into the Mid
Mississippi Valley tonight. Airmass is unstable south of a
northwest-southeast warm front. Latest ML CAPE values were between
1000 to 1500 J/Kg. A north-south oriented surface trough over
north central Nebraska is forecast to move slowly eastward during
the evening. 0-6 Km bulk shear at 20Z is 35 to 50 knots over
eastern Nebraska.

Believe the scenario will be isolated storms, most likely
Supercells, to occur in northeast Nebraska during the early
evening. Damaging winds and an isolated tornado is possible.

Then later on this evening, a complex of severe thunderstorms with
damaging wind threat is expected to develop over northeast
Nebraska after 03Z and move southeast across eastern Nebraska and
southwest Iowa. HRRR model forecasts that the complex will be
through eastern Nebraska and southwest Iowa by 11 to 12Z.

After this complex moves through, dry weather is forecast through
Saturday as high pressure moves in.

.LONG TERM...(Saturday night through Wednesday)
Issued at 403 PM CDT Wed Jul 18 2018

Below normal temperatures, with highs in the lower 80s is
forecast. Another chance of thunderstorms is on Sunday night into
Monday morning as a weak cold front moves southeast. This may only
affect western portions of our CWA. The next system with more
widespread thunderstorm activity will be next Wednesday as another
cold front moves southeast in northwest upper flow.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1225 PM CDT Wed Jul 18 2018

Isolated strong to severe thunderstorms are expected to develop
northwest of KOFK between 21Z and 00Z then spread southeast across
eastern Nebraska during the evening. Additional clusters of storms
are also possible after 03Z. Outside of convection, VFR
conditions will prevail.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Smith
LONG TERM...Smith
AVIATION...Fobert
Hazardous weather outlook, Jul 18, 5:55 PM CST, 16 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
655 PM CDT Wed Jul 18 2018

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-191400-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
655 PM CDT Wed Jul 18 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Thursday

Severe thunderstorms will continue moving southeast across
northeast Nebraska this evening. Isolated tornadoes, large hail
and damaging thunderstorms are possible. This activity is expected
to continue moving southeast into east central Nebraska later
tonightwhere damaging thunderstorm winds and large hail will be
the primary hazards. Locally heavy rainfall may also accompany
the severe storms.

Minor flooding will continue on the Missouri River from Nebraska
City downstream to Rulo.

.DAYS TWO THROUGH SEVEN...Thursday night through Wednesday

Isolated thunderstorms may linger into Thursday morning in eastern
parts of the area, then on and off again chances remain for Sunday
through Tuesday.

Minor flooding will continue along the Missouri River from
Nebraska City downstream to Rulo.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed across portions of northeast
Nebraska this evening.

In the hours before

Special weather statement, Jul 18, 4:40 PM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
540 PM CDT WED JUL 18 2018

NEZ011-182315-
Knox NE-
540 PM CDT WED JUL 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KNOX COUNTY UNTIL
615 PM CDT...

At 539 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Santee, or 9 miles southwest of Lewis And Clark
State Recreation Area, moving southeast at 15 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Bloomfield, Crofton and Lindy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1100 PM CDT for northeastern
Nebraska.

LAT...LON 4285 9761 4272 9748 4270 9749 4257 9771
      4276 9787 4284 9769 4286 9763
TIME...MOT...LOC 2239Z 307DEG 32KT 4277 9769

KERN
Special weather statement, Jul 18, 5:26 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
626 PM CDT WED JUL 18 2018

NEZ011-012-190000-
Cedar NE-Knox NE-
626 PM CDT WED JUL 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KNOX AND WEST
CENTRAL CEDAR COUNTIES UNTIL 700 PM CDT...

At 626 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Bloomfield, or 11 miles south of Lewis And Clark
State Recreation Area, moving southeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Bloomfield, Wausa, Crofton and Pleasant Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 1100 PM CDT for northeastern
Nebraska.

LAT...LON 4281 9755 4258 9725 4244 9752 4244 9754
      4268 9772
TIME...MOT...LOC 2326Z 313DEG 13KT 4270 9757

KERN

The radar

The Sioux Falls radar (KFSD), 123 km away, was scanning. The volume nearest the first event began at 00:13 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Hail, Cedar

When
July 18, 6:11 PM CST
Where
Cedar County, 7.43 mi SSW of Fordyce
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.610, -97.430

Hail, Cedar

When
July 18, 6:40 PM CST
Where
Cedar County, 7.01 mi WSW of Hartington
Measured
1 in hail
Reported by
Public
Coordinates
42.570, -97.390

The hail shredded crops and trees.

Hail, Cedar

When
July 18, 7:15 PM CST
Where
Cedar County, 5.72 mi SSW of Hartington Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
42.530, -97.310

Funnel Cloud, Cedar

When
July 18, 7:25 PM CST
Where
Cedar County, 1.47 mi SSW of Coleridge
Reported by
Trained Spotter
Coordinates
42.480, -97.210

Hail, Cedar

When
July 18, 7:49 PM CST
Where
Cedar County, 0.86 mi NW of Coleridge
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
42.510, -97.210

Hail, Cedar

When
July 18, 8:10 PM CST
Where
Cedar County, 3.49 mi N of Coleridge
Measured
1 in hail
Reported by
Public
Coordinates
42.550, -97.210

Wind gusts were also estimated at 50 mph.

Hail, Antelope

When
July 18, 9:55 PM CST
Where
Antelope County, 4.86 mi S of Brunswick
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.260, -97.960

Wind gusts were also estimated at 40 mph.

Thunderstorm Wind, Boone

When
July 18, 11:40 PM CST
Where
Boone County, 0.69 mi S of Cedar Rapids
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
41.560, -98.150

Semi tractor trailer overturned. Large 12 inch diameter tree branches were also blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772473, 772474, 772475, 772476, 772477, 772478, 772479, 772483.